Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 156, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 1:01 AM MDT for Dunn County, Stark County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2001, 1:01 AM MDT (07:01 UTC)
- Expired
- Jul 22, 2001, 2:00 AM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
Counties Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 147 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:30 AM MDT | Thunderstorm Wind 52 E | Marshall, ND | |
| Jul 22, 1:50 AM MDT | Hail 0.88 | Richardton, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 220702 SVRBIS NDC025-089-220800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 101 AM MDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA STARK COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF DICKINSON * UNTIL 200 AM MDT(300 AM CDT) * AT 101 AM MDT(201 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 48 MILES NORTH OF DICKINSON TO 22 MILES SOUTHWEST OF DICKINSON...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MARSHALL AT 115 AM MDT HALLIDAY AT 115 AM MDT DICKINSON AT 115 AM MDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY MORNING(500 AM CDT SUNDAY MORNING) FOR WESTERN NORTH DAKOTA. RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:49 PM MDT, 11 hours 12 minutes earlier.
Area forecast discussion, Jul 21, 1:49 PM MDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT SAT JUL 21 2001 CONVERGENCE LINE ACROSS SOUTHEAST NORTH DAKOTA HAS WEAKENED THIS AFTERNOON...ALTHOUGH SATELLITE SHOWS CONVECTIVE CU AND ONE TSTM IN NORTH CENTRAL SD. HAD INITIALLY THOUGH OF A FLASH FLOOD WATCH IN ZONES BORDERING SD BUT MID LEVEL FLOW SEEMS TO BE SOUTHEAST AND 18Z ABR SOUNDING STRONGLY CAPPED...SO WILL HOLD OFF FOR NOW. SURFACE TEMPS REMAINING IN THE 80S ACROSS THE FORECAST AREA ALTHOUGH DEWPOINTS ARE IN THE 60S AND LOWER 70S. INSTABILITY IS WEAKLY ATO MODERATELY CAPPED AND WILL HAVE TO WAIT FOR EVENING COOLING AND THE NEXT WEAK SHORT WAVE ALOFT TO GET STRONG TSTMS STARTED. ASSORTED SURFACE BOUNDARIES COULD ALSO START TSTMS AND WILL HAVE TO WATCH. MODELS CONTINUE ON THE TREND OF PREVIOUS RUNS IN BRINGING A SURFACE LOW ACROSS THE REGION ON SUNDAY AND MONDAY. LOOKS LIKE THE CHANCE OF STRONG THUNDERSTORMS WILL CONTINUE SUNDAY. EVEN WITH A NORTHWEST FLOW BEHIND THE LOW ON MONDAY...DEWPOINTS WILL BE SLOW TO FALL...SO WILL KEEP A CHANCE OF AFTERNOON AND EVENING SHOWERS AND TSTORMS IN THE FORECAST. TEMPS SHOULD TREND BELOW NORMAL THROUGH THE REST OF THE WEEK...AND AS AN UPPER LEVEL LOW MOVES ACROSS CANADA...WILL PUT A CHANCE OF TSTMS IN FCST DURING MIDWEEK. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 21, 9:23 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT SAT JUL 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM TROTTERS ND .88 INCH HAIL
07/20/01 GOLDEN VALLEY REPORTED BY COOPERATIVE
OBSERVER.
1200 AM SAWYER ND WIND DAMAGE
07/21/01 WARD REPORTED BY COOPERATIVE
OBSERVER. LARGE TREES
DOWN.
0100 AM SELZ ND 60 MPH TSTM GUST
07/21/01 PIERCE REPORTED BY PUBLIC.
BRANCHES DOWN.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:53 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 67 min |
| Jul 21, 11:18 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Jul 22, 12:01 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jul 22, 1:24 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 51 min |
| Jul 22, 1:30 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 60 min |
| Jul 22, 1:38 AM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 67 min |
| Jul 22, 1:50 AM MDT | Severe Thunderstorm Warning | BIS | Ward | 40 min |
| Jul 22, 2:16 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 44 min |
| Jul 22, 2:38 AM MDT | Severe Thunderstorm Warning | BIS | Grant | 67 min |
| Jul 22, 2:57 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 63 min |
| Jul 22, 2:57 AM MDT | Severe Thunderstorm Warning | BIS | Morton | 63 min |
| Jul 22, 3:37 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 53 min |
| Jul 22, 3:37 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jul 22, 4:01 AM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 59 min |
| Jul 22, 4:42 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 63 min |
| Jul 22, 5:39 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 51 min |
| Jul 22, 5:39 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.